Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I can't believe it !
Apr 7, 2002

Dear Dr.Aberg, 2 years ago I found out I had aids, 50cd4 and over 300,000 VL. I have this great Dr. in St. Louis that started me on meds,in less then 6 weeks my viral load was undetectable and has been ever since! My cd4 is now at 500 and I'm lucky to say I have never been sick. I know without the meds I would have probably died by now. The only way that I got a hiv test is because of a left eye infection that seemed to not go away and my eye dr. told me to get tested, but I never felt sick. Now here is the BIG QUESTION: I have been on Zerit,Rescriptor, Agenerase and Epivir the whole time and it's a total of 9 pills twice a day. I went to my Dr. yesterday and he told me he was going to switch my meds. He told me that I would be taking 5 pills and I would take them at the start of the day! I was in shock! after taking 9 twice a day I was excited, happy and unsure, it sounded to good to be true. I felt like if everything is going this good for this long why change it. Now I will be taking Viread 1 daily,Viramune 2 tablets ( 1 tablet for 14 days, then 2, just once a day) and I will continue to take Epivir but I will take 2 tablets together, all this which comes to just 5 pills only once a day! I trust my Dr. and he's always been great to me so I'm just wanting to know if you think he lost his mind? LOL. I start the new medicines next week. Thanks and keep up the great work! Ron

Response from Dr. Aberg

Congratulations. I am glad you have responded so well to treatment. Your initial regimen was not the easiest to take. Sometimes the combination of Rescriptor (DLV, delavirdine) and Agenerase (APV, amprenavir) can cause a lot of stomach upset and diarrhea. I agree with your doctor that you can probably safely switch to a regimen that has less pills and possibly less toxicity. There is insufficient data on the use of once daily Epivir (3TC, lamivudine) and Viramune (NVP, nevirapine) but there have been case reports and studies currently evaluating this. I personally do not prescribe these as once daily drugs. There are new extended release formulations of Zerit (D4T, stavudine) and Retrovir (AZT, zidovudine) coming out soon. A drug similar to epivir called FTC will be available as a once daily formulation. I usually use Viread (TNV, tenofovir), Videx EC (DDI extended capsule formulation) and Sustiva (EFV, efavirenz) as a once daily regimen (which is also 5 pills total). The choice of which drugs should be between you and your doctor but I agree with switching to a simpler regimen.



Previous
To change meds
Next
Dr. Cal Cohen: What about the Yeast Vaccine???

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement